Pennsylvania, 2019

Damaging Winds in Pennsylvania, September 4, 2019

September 4, 2019 · NWS CLE · 3 events in 1 county or zone

A weak cold front moved into a modestly unstable environment which produced isolated thunderstorms. There was one isolated severe thunderstorm which produced wind damage across Erie County PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak cold front moved into a modestly unstable environment which produced isolated thunderstorms. There was one isolated severe thunderstorm which produced wind damage across Erie County PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 12:47 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 4, 12:47 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
147 AM EDT Wed Sep 4 2019

.SYNOPSIS...
Low pressure over the upper Midwest will continue east across
the northern Great Lakes today. This low will extend a cold
front across the region on Wednesday. High pressure will build
in behind the cold front on Wednesday night and will remain in
place through Friday.

&&

.NEAR TERM /THROUGH TODAY/...
Update...Wind chills went rogue on zone product with -120 chills
but did correct, sorry. Otherwise radar now showing
thunderstorms developing in southern lower MI, southwest into
central IL. Expect this activity to increase over the next
couple hours as a strong short wave interacts with favorable low
level instability with mixed layer capes around 3000j/kg to our
west. Adjusted pops based at the time mainly ion the HRRR which
did show this development moving east across the area although
after 06Z or so expect activity to thin and weaken. SPC has
indicated a watch is possible for isolated severe threat.

Original...A surface low was located just north of Michigan
with a cold front extending southwest into Illinois. This cold
front is forecast to rapidly move southeast, arriving in
northwest Ohio later this evening. Showers and thunderstorms
will move into the area just ahead of the cold front, now
looking to enter the Toledo area around 9 or 10 pm, moving
southeast through the area around 3 to 5 am. This timing is
slightly slower compared to earlier forecasts, but the short
term high res models are in good agreement so forecast
confidence is pretty high.

Areas generally along and west of I-71 are in a slight risk for
severe weather while areas east are in a marginal risk of severe
weather. Wind and hail are the main concerns, however an
isolated tornado can't be ruled out especially for northwest
Ohio. Please see spc.noaa.gov for additional information.

Dry weather is expected by around noon tomorrow for the entire
area as surface high pressure begins to build east over Ohio.
Much cooler weather is expected tomorrow across the region as a
result of the cold front expected tonight. Temperatures
tomorrow afternoon are expected to top out generally in upper
60s to low 70s, about 10 to 15 degrees cooler compared to
today. Temperatures tomorrow are expected to be between 5 and 10
degrees cooler than normal values for the beginning of
September.

Little change in the weather pattern through Wednesday night as
surface high pressure remains the dominant weather feature.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A relatively quiet end of the week expected as high pressure
builds east across the Great Lakes region into New
England/Quebec by Friday. A shortwave and attendant surface low
will dive southeast through the Great Lakes on Friday, with the
mid/upper wave weakening through the Great Lakes and the surface
low weakening and lingering across the central part of the Great
Lakes through Friday night. The models are showing some
inconsistency with the strength and timing of the system, but
most of the area should be dry during this period. A stray
shower is possible downstream of the lake across northeast OH
and northwest PA, but only warrants a slight chance at this
point. Highs in the low 70s Thursday will warm into the mid 70s
Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A low confidence long term period is forecast with models solution
differences. A cold front will sink south across the Great Lakes
Saturday night into Sunday as a surface low swing around James Bay.
A stray diurnally driven shower cannot be ruled out Saturday across
the snow belt with the lingering trough in the region ahead of the
front. Most of the guidance is suggesting a dry fropa Saturday night
into Sunday. The ECMWF suggest the front stalling out across the
southern part of the area, with a shortwave bringing precip chances
into the area Sunday night through Monday. The rest of the guidance
clears the area of the front and keeps precip chances south and west
of the area. Have opted for slight chance pops Sunday night, with a
dry forecast Monday and beyond. Near normal temps Saturday will cool
behind the front on Sunday, with moderating temps through Tuesday,
when 80s return to the forecast.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
Cold front will move through the area this morning. A few
thunderstorms along the front will move through the region as
well but are expected to gradually weaken as they move east into
a less favorable atmosphere. There is the possibility for
ceilings to drop to as low as 2000 feet briefly after the
frontal passage mainly over the east half. Otherwise, a quick
return back to VFR is expected this morning behind the front.
Winds will bump up to 10 to 20 knots briefly as well behind the
front and become light. Slightly higher winds expected at Erie.

.OUTLOOK...Non-VFR possible Friday night.

&&

.MARINE...
Southerly winds will increase through this evening across the lake
as a cold front sinks southeast through the central Lakes. A line of
storms is expected to cross the lake this evening just ahead of the
front, with the front pushing across the lake overnight and moving
east of the lake by Wednesday morning. Have left the headlines in
tact, although winds may not ramp up to near small craft criteria
until closer to 00Z. Winds will quickly shift to the west behind the
storms, then increasing out of the southwest for a few hours
overnight before the frontal passage. Winds will become northwest
across the lake by Wednesday morning. Winds will slowly veer
northerly Wedneday night to northeasterly Thursday as high pressure
builds across the Great Lakes. Another weak front will cross the
lake on Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 5 AM early this morning to noon
     EDT today for OHZ011-012-089.
PA...Beach Hazards Statement from 5 AM early this morning to noon
     EDT today for PAZ001.
MARINE...Small Craft Advisory until noon EDT today for LEZ146>149.
     Small Craft Advisory until 5 AM EDT early this morning for
     LEZ142>145.

&&

SYNOPSIS...Riley
NEAR TERM...TK/Riley
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Lombardy
MARINE...Greenawalt
Hazardous weather outlook, Sep 3, 9:03 PM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1003 PM EDT Tue Sep 3 2019

LEZ142>144-162>164-OHZ003-006>010-017>019-027>030-036-037-050215-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-
1003 PM EDT Tue Sep 3 2019

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will move into the area
overnight. There is a slight risk of severe weather with
thunderstorms with wind gusts to 60 mph and large hail as the
primary threats. An isolated tornado is also possible. Timing will
be late from about 9 PM Tuesday through 3 AM Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-145>149-165>169-OHZ013-014-020>023-031>033-038-047-PAZ002-003-
050215-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-
Holmes-Knox-Southern Erie-Crawford-
1003 PM EDT Tue Sep 3 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will move into the area
overnight. There is a marginal risk of severe weather with
thunderstorms with wind gusts to 60 mph and large hail as the
primary threats. Timing will be late from about 11 PM Tuesday
through 5 AM Wednesday in North Central, Northeast Ohio, into
Northwest Pennsylvania.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-050215-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
1003 PM EDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Also, scattered showers and thunderstorms will move into the area
overnight. There is a marginal risk of severe weather with
thunderstorms with wind gusts to 60 mph and large hail as the
primary threats. Timing will be late from about 11 PM Tuesday
through 5 AM Wednesday in North Central, Northeast Ohio, into
Northwest Pennsylvania.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 2:23 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
323 AM EDT Wed Sep 4 2019

OHZ014-089-PAZ001>003-040830-
Ashtabula Lakeshore-Ashtabula Inland-Northern Erie-Southern
Erie-Crawford-
323 AM EDT Wed Sep 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASHTABULA...ERIE AND
CRAWFORD COUNTIES...

At 322 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Geneva-On-The-Lake to near Geneva to
6 miles east of Chardon. Movement was east at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry,
Edinboro, Titusville, North East, Union City, Girard, North
Kingsville, Cambridge Springs, Orwell, Waterford, Albion, Andover,
Linesville, Wattsburg and Adamsville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4162 7982 4149 8000 4150 8101 4186 8100
      4187 8090 4191 8080 4203 8034 4214 8009
      4215 8011 4214 8014 4217 8012 4217 8008
      4215 8010 4215 8006 4227 7976 4201 7976
      4199 7961 4162 7962
TIME...MOT...LOC 0722Z 270DEG 49KT 4185 8102 4173 8095 4159 8108

Griffin

The radar

The Cleveland radar (KCLE), 146 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
September 4, 2:57 AM EST
Where
Erie County, 1.47 mi NNE of Wallace Jct
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.040, -80.310

A large tree was blown down and blocked West Lake Road near Lake City, PA.

Thunderstorm Wind, Erie

When
September 4, 3:00 AM EST
Where
Erie County, 0.51 mi E of Sterrettania
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.000, -80.170

A large tree fell on a mobile home causing entrapment of residents near Rick Road and Skinner Road. There were no injuries.

Thunderstorm Wind, Erie

When
September 4, 3:00 AM EST
Where
Erie County, 0.86 mi NW of Sterrettania
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.010, -80.190

Several power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850720, 850721, 850722.